Recovery Begins Here
Call 24/7 954-866-9459

We’re open everyday 24/7
Get help now
Free & confidential

954-866-9459

Recognize a Baclofen Overdose: Symptoms & What to Do Next

A baclofen overdose is unique because it has been known to mimic brain death by causing a deep comatose state with no brain reflexes. Because of this, it has caused many physicians to pronounce patients dead when they aren’t. This complication of a baclofen overdose makes it particularly difficult to treat.

One of the best ways to treat an overdose of this drug is to recognize it early. Symptoms of baclofen overdose include the following:

  • Nausea
  • Vomitting
  • Seizure
  • Coma
  • Difficulty breathing
  • Drowsiness
  • Severe muscle weakness

If you or someone you know is experiencing these symptoms and has taken baclofen, call 911 immediately.

TYPICAL BACLOFEN DOSES

Because baclofen is such a dangerous drug to overdose on, it is important to know the proper dosages. Baclofen comes in tablets of 10 mg and 20 mg dosages. It is typically recommended to take three doses per day. Tablets come with a handy score mark, so they can be cut in half if necessary.

The goal is to prescribe the lowest effective dose possible. As a result, it is likely your doctor will start you off with a low dose schedule and gradually increase it as needed.

A typical dosage schedule of baclofen looks like this:

  • 5 mg taken 3 times a day for the first 3 days
  • 10 mg taken 3 times a day for the next 3 days
  • 15 mg taken 3 times a day for the next 3 days
  • 20 mg taken 3 times a day for the next 3 days

The typical daily dose of baclofen is around 40 to 80 mg. A daily dose of baclofen should never exceed 80 mg.

Baclofen overdoses can cause a number of neurological effects. Less common effects are hypertension and cardiovascular issues. The most serious effects, such as coma, delirium, and seizures,  only occur when daily dosages exceed 200 mg.

Ready to get Help?

We’re here 24/7. Pick up the phone.

IDENTIFYING A BACLOFEN OVERDOSE

Baclofen works by stimulating inhibitory GABA control receptors on glutamate neurons in the spinal cord and brain. While this makes the drug effective at treating spinal cord injuries, in high enough doses, it can cause toxicity.

According to a Missouri Poison Center article, there are many symptoms and signs of a baclofen overdose.

  • Weakness
  • Lethargy
  • Decreased muscle tone
  • Slurred speech
  • Ataxia
  • Hypothermia
  • Abnormal movements
  • Nystagmus
  • Hallucinations
  • Seuzures
  • Cardiac depression
  • Bradycardia
  • Hypotension
  • Deep coma
  • Respiratory depression or apnea

If someone is experiencing these symptoms, it is vitally important to call 911 immediately. Early intervention could save a life.One of the unique aspects of baclofen is that the deep coma that overdose can induce may mimic brain death. There are several documented cases of prolonged coma occurring after a baclofen overdose.

Historically, some of these patients have been presumed to be brain dead. In some cases, an organ harvest was ordered prematurely and then stopped.

Flaccidity and absent reflexes that mimic brain death can be present during severe overdoses for up to seven days. This is why it is important to continue symptomatic and supportive care throughout this period, as the person could still be alive.

A CASE STUDY

There have been several documented cases of baclofen mimicking brain death in a patient who has proved problematic for treatment. In one specific case study, a middle-aged man was admitted into the ER after being found unresponsive by a family member. A bottle of baclofen was found near the unresponsive man.

When examined, the man was severely bradycardic and had several seizures that were treated with benzodiazepines. The man was then intubated, ventilated, and admitted to the hospital. In the ER, the man was unresponsive without the intervention of sedatives.

The day after the hospital began to talk about brain death evaluation and consultation that is typical in an organ donation procedure. The procedure was postponed as a mandatory part of baclofen overdose treatment, and the man became responsive the following day. If the proper diagnosis had not been made, the results could have been disastrous.

WHAT TO DO AFTER CALLING 911

Following a proper overdose intervention procedure can be the difference between life and death for some.

If you have recognized a baclofen overdose and called for emergency services, there are steps to take so you can do to increase the chances of survival.

Check to see if the person who overdosed is breathing. Then, check their heart rate.

Try to get the individual to respond by asking questions. Determine how alert and conscious they are. If they are still awake, try to keep them that way in a calm manner.

Do not try to induce vomiting. While it may seem like a common sense way to get rid of the pills, it can further complicate things and cause the person to choke.

If the individual is not breathing, turn them onto their side. If they still aren’t breathing and you are medically qualified, perform CPR.

Follow any directions from the 911 dispatcher, including instructions on administering any necessary first aid.

Person holding pills in one hand and a glass of water in the other

While waiting for the respondents to arrive, learn as much about the situation as possible, including the dosage amount, the time the dose was taken, and exactly what drug the individual took. It is best to try to find the medication bottle, as it has the most information.

If the individual is conscious, remind them that help is on the way and help them to stay calm.

OVERDOSE CHECKLIST

Surviving a baclofen overdose comes down to catching the symptoms quickly. Look for weakness, lethargy, hypothermia, abnormal movements, and bradycardia. Once an overdose is suspected, call 911 immediately.

Next, go through this checklist:

  • Are they responsive?
  • Are they breathing?
  • What is their heart rate?
  • Are you certain baclofen is what they took?
  • Are there any pill bottles nearby?
  • Can/should you administer CPR?
  • If they aren’t conscious, have you turned them on their side?
  • Have you asked the emergency dispatcher if there is anything else you can do?

Act quickly, and you could save the life of someone you love.

Sources

from https://www.everydayhealth.com/drugs/baclofen

(October 2018) Baclofen Overdose or Brain Death? Missouri Poison Center. Retrieved February 2019 from https://missouripoisoncenter.org/baclofen-overdose-or-brain-death/

(2012) Baclofen Overdose Mimicking Brain Death. World Health Organization. Retrieved February 2019 from https://www.who.int/servicedeliverysafety/ddcr11.pdf

(2019) How to Best Handle a Drug Overdose. The University of Iowa from https://healthcare.utah.edu/the-scope/shows.php?shows=0_4qmgmj0n

Contact Info

954-866-9459
contact@delphihealthgroup.com
1901 West Cypress Creek Rd Suite 600
Fort Lauderdale, FL 33309

We've Helped Thousands Overcome Addiction

Call Now 954-866-9459

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.